IT HAPPENED TO ME: Acne Meds Destroyed My Mental Health

For 10 days I felt like nothing was real, thanks to a side effect of antibiotics.
Avatar:
Magdalena Newhouse
Author:
Publish date:
Social count:
322
For 10 days I felt like nothing was real, thanks to a side effect of antibiotics.
Before and after acne meds.

My face before and after acne meds.

I stood in my bathroom, staring into my mirror. The face in the mirror was mine, and I recognized it on an intellectual level—I could tell myself "that's me"—but it didn't feel like me. I had no emotional connection to the face. I could barely see it as a whole; it was just a collection of features.

I splashed some cold water on my face and watched my mascara drip down my cheeks. I was sifting through my memories, trying to find one that felt "real," that would bring me back in contact with the real world.

My apartment last year, in the smoggy capital of Azerbaijan. That's not real. Azerbaijan's not a real country. I made it up.

My job as an English teacher. I didn't really go to work today. None of that happened.

My sweet, friendly cat, Honeydew. My cat doesn't exist.

Frantically, I tried to reassure myself with Descartes: I think, therefore I am. I must be a real person. But it didn't work—I just couldn't make myself believe it. There was something wrong with my brain, and I didn't know how to fix it.

A few weeks before, everything was fine. My only problem was that the antibiotic medication I'd been taking for acne, doxycycline, had stopped working, and my skin was breaking out. I called my doctor (through Skype—I'm still living overseas, now in Russia) and she said my body had developed a resistance to doxycycline, and it was time to switch meds. She suggested another antibiotic, minocycline, that would have a similar effect. I agreed, and my mom filled the prescription in the U.S. and shipped it to me. I started taking it last Sunday.

On Tuesday, I was teaching a class of preteens when an odd sensation came over me. It suddenly seemed like nothing around me was real, like a thick layer of glass had descended between me and everything else. I remember looking into one student's face and feeling like she was miles away. I told myself I was just having a blood sugar crash, and that I just had to fake my way through this class and I could scarf down some hummus. I tweeted around that time that I felt "lightheaded and subhuman, like I'm under five feet of water."

When it didn't go away, I told myself it would be better the next day. It wasn't.

My memories of these few days are fuzzy. I remember looking at my paperwork and not understanding if I had filled it out or how. Everyday routines like writing in my class log slipped through my fingers. Time seemed to move glacier-slow, but I was always running late. On Twitter, I said I was "swimming through jello." I thought—hoped—that I was just tired, and every night I expected to wake up feeling better the next day.

By Thursday, I was really scared. Nothing I did affected the feeling of unreality. No matter how much sleep I got, how many vegetables I ate, or how many breathing exercises I did, it was the same—this unsettling feeling that my "self" wasn't present. It was as if someone had built a movie set that perfectly replicated my workplace and my apartment, and populated it with robots that resembled my students and friends. I could see and recognize these things, but I couldn't connect to them. They were stripped of their emotional weight and meaning.

Standing in that bathroom on Thursday night, unable to connect even to my own face, I understood that this wasn't going to go away. It was a serious mental health symptom. I panicked, trying to imagine how I was going to deal with this. Where would I find a psychiatrist in Russia? Would I have to go on anti-psychotics? Would anyone even believe me about what I was feeling?

With tears rolling down my cheeks, I went to Google my symptoms. I ended up on the Wikipedia page for "depersonalization," and right there under "causes," it listed minocycline.

Relief hit me like a wall. I wasn't losing my mind; it was just a side effect.

Just a few tiny pills ruined everything.

Just a few tiny pills ruined everything.

What I know now about minocycline is that this side effect is rare. One of the things that differentiates minocycline from other antibiotics is that it affects your central nervous system. Common side effects include dizziness and lack of coordination, which is why a lot of people don't like being on it. And in rare cases like mine, it can cause depersonalization—the feeling that you are separate from your body, and simply watching yourself act.

The problem was, I'd already taken my pill for that night, and the depersonalization was stronger than ever. I kept looking around at my room—my wardrobe, my armchair, my TV—experiencing over and over the cold disbelief in their existence. I just couldn't accept them as real. The logical part of my brain knew I was experiencing a drug effect, but that didn't make it feel any better.

I looked at the clock and saw that it was 4:00 am. I saw it, but it meant nothing to me. I dimly understood that it was late and I should sleep, but there was no urgency in it; I just knew that was what I should do. I turned out the lights and lay down.

Almost immediately, I started sobbing. My heart was racing like I'd drunk too much coffee, and my whole body was shaking. I felt that I'd poisoned myself. I tried to distract myself, but I couldn't focus on anything. I tried to read a book, but the blocks of text wouldn't resolve into words with meaning. Every time I stopped distracting myself I started crying again.

The crying was reflexive, not emotional. I didn't have any emotions, just a yawning numbness and a gnawing anxiety that I would never be normal again. I watched the time on the clock click later and later, seeing the numbers but not being able to connect staying up so late with any fear of consequences. I wasn't tired—I don't know if it's because minocycline can affect your sleep schedule, or if I was simply unable to feel tiredness at that time. I just wanted to fall asleep so I could have a blessed few hours off. I couldn't remember ever feeling worse in my life.

The next day, I went to work. It was a huge mistake. I could barely stand to sit at my desk, I was so drained and overwhelmed. All my senses were muffled. It was hard to hear people speaking. I had to ask my students to repeat themselves, and sometimes the words just sounded like gibberish. 

Somehow I dragged myself through two classes, and then broke down crying in the teachers' lounge and begged my boss to let me go home. He reminded me I only had one more class and it was too late to cancel it, so I went to the bathroom, wiped my eyes, and tried to pull myself together.

Me at work last Friday, deeply regretting not calling in sick.

Me at work last Friday, deeply regretting not calling in sick.

It was a relief to be home for the weekend with nothing to do but curl up in bed, but even that was difficult. Just existing was a nightmare. I had no respite from the feeling that nothing around me was real. I felt trapped and I couldn't snap myself out of it.

I couldn't do anything. I still couldn't read. I couldn't watch TV, because I couldn't follow the plot. I did anyway, and ended up going back every few minutes because I'd missed some dialogue and didn't understand what was happening. 

I knew that at some point before the medication I'd felt normal, but I couldn't even imagine what that might feel like. I obsessively Googled "depersonalization" to read other people's accounts of what I was going through so I could feel like I wasn't alone.

Finally, after three days off the drugs, I started to feel better. Even a little bit of improvement felt incredible. Now it's been over a week minocycline-free—10 days since the depersonalization started—and I almost feel like a person again, although I'm still spacey and having memory problems.

There are two lasting outcomes. First, I have more respect than ever for the way your brain can mess with you. Depersonalization can be a symptom of anxiety disorders, dissociative disorders, schizophrenia, and lots of other conditions, which aren't solved as easily as going off your pills. 

The same feeling that turned me from a productive teacher to a sobbing braindead lump on my couch can also manifest as a chronic condition (depersonalization disorder). Although my experience was scary, I'm lucky that I'm going to be okay.

And the second is that I'm almost nostalgic for my acne breakouts. When they start up again, at least I'll know they're real.